Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

July 2, 2017Lewis County, New York

NWS Buffalo, NY issued this special weather statement at Jul 2, 2017, 11:31 PM EDT for Lewis County, New York. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2017, 11:31 PM EDT (03:31 UTC)
Expired
Jul 3, 2017, 12:30 AM EDT
In force
59 min
Issued by
NWS Buffalo, NY

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 19 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 3.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

907 
WWUS81 KBUF 030331
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1131 PM EDT SUN JUL 2 2017

NYZ006-008-030430-
Oswego-Lewis-
1131 PM EDT SUN JUL 2 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LEWIS AND NORTHEASTERN
OSWEGO COUNTIES...

At 1131 PM EDT, radar indicated strong thunderstorms were located 
along a line extending from near Cranberry Lake to 6 miles northeast 
of Lowville to 7 miles northwest of Redfield. Movement was east at 
45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Lowville, Redfield, Highmarket, Whetstone Gulf State Park, New
Bremen, Watson, Martinsburg, Lyonsdale, Greig and Orwell.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4342 7553 4348 7581 4347 7582 4354 7607
      4386 7545 4403 7516 4361 7511
TIME...MOT...LOC 0331Z 276DEG 37KT 4425 7493 4401 7514 4387 7542 4358
7595

$$

JJR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 2, 10:28 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 2, 10:28 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1028 PM EDT Sun Jul 2 2017

.SYNOPSIS...
Scattered showers and thunderstorms will cross portions of the
region overnight as a weak cold front shifts east across the lower
Great Lakes. High pressure then builds across the region for the
first half of the work week bringing dry weather and very
comfortable temperatures. The next chance of rain comes Thursday as
a low pressure system exits the mid-west and approaches the lower
Great Lakes.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 10pm, Radars are showing a broken band of showers and
thunderstorms extending from the Saint Lawrence River Valley
southwest across Lake Ontario to Niagara Falls. This activity is
being forced by a weak cold front shifting southeast across western
and north-central NY. The most organized storms will shift across
the Saint Lawrence River Valley and eastern Lake Ontario region
through about midnight. Further south and west coverage will be much
more scattered/isolated. As the boundary settles southward across
the region overnight, shower activity will greatly diminish becoming
mainly dry with a few isolated showers overnight.

On Monday, high pressure will build over the upper Great Lakes, with
the frontal boundary settling across northern PA. Light northwest to
north winds will be in place, along with a very pleasant and dry
airmass. High temperatures will top out in the mid to upper 70s,
with very comfortable afternoon dew points in the low to mid 50s.
An isolated shower or two cannot be ruled out in the far southern
Tier in proximity to the stalled frontal boundary over northern PA,
and also in the North Country with a marginal amount of moisture in
cyclonic flow aloft with weak upslope surface flow.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
High pressure will settle across the Great Lakes period to start
this period, and bring fair weather with afternoons filled with sun
and clouds. An upper level trough will remain over the Eastern Great
Lakes through Wednesday morning, and this will promote cool nights
around 50F for the traditionally cooler interior regions, and mid to
upper 50s across the lake plain and near the lakes. Dewpoints will
remain comfortable in the 50s through Wednesday morning.

Through the day Wednesday this high pressure will slide to the east,
and a return southerly flow will bring increasing amounts of
moisture (humidity) northward. Temperatures aloft at 850 hPa will
also be increasing, upwards to 15 to 17C. These temperatures aloft,
with southerly flow will promote afternoon temperatures reaching to
around the lower 80s. By Wednesday evening dewpoints will be nearing
60F, and warm muggy nights will return.

Clouds will thicken Wednesday night as a warm front from the Great
Lakes nears the region. These thickening clouds will leave Wednesday
night warm, with lows ranging from the lower 60s to the east, and
upper 60s across WNY. As the warm front nears a few showers, and
possible rumble of thunder will be possible through the night.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A shortwave is forecast to move across the Great Lakes which will
likely to aid the development of an MCS across the mid-west which
will then track across our region late Thursday and Thursday night.
Model guidance (12Z GFS/GGEM/ECMWF) continues to be in good
agreement handling this convective feature, supporting likely PoPs
late Thursday and Thursday night. This system has the potential to
bring heavy rainfall with localized rainfall amounts of greater than
2 inches possible depending on the track of this system. It is still
too far out to determine if and where this may occur, but will
discussed the small chance that this may occur somewhere in the cwa
in the HWO.

The convective system will exit into New England Friday, which will
then be followed by another more distinct upper level trough. There
may be a break between the two systems with a period of dry weather
but this is difficult to resolve at this point. As a result the
forecast carries a chance of showers behind the MCS which gradually
diminishes through Saturday. After this, a broad ridge of high
pressure is forecast to build across the Great Lakes region Saturday
night and Sunday, with dry weather for the 2nd half of the weekend.

Temperatures will start of humid and seasonably warm on Thursday,
with forecast highs in the upper 70s to lower 80s and these may be a
few degrees warmer depending on the timing of the convective system.
Cooler air will build in behind this, with slightly below normal
temperatures with highs in the 70s Friday through Sunday. The
coolest day should be Saturday, with overnight lows expected to fall
well into the 50s.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
VFR conditions will prevail through the overnight and into Monday. A
weak boundary is in the process of crossing the region late this
evening with some scattered showers and thunderstorms. KART will see
this line move over the terminal between 230Z and 4z with some
reductions to vis and gusty winds probable. Other sites may also see
some of the more isolated showers pass near by or over through 06z.
Any heavier showers could produce localized MVFR/IFR conditions.
These showers will dissipated overnight.

Monday, High pressure will bring mainly clear skies and light
west winds with VFR.

Outlook...

Monday night through Wednesday...VFR.
Thursday and Friday...VFR/MVFR with scattered showers.

&&

.MARINE...
A weak frontal boundary is in the process of crossing the lakes late
this evening with some scattered showers and thunderstorms. These
showers and thunderstorms could produce some isolated gusty, erratic
winds on the lakes through midnight or so.

Canadian high pressure will then build south across all of the Great
Lakes region for Monday and Independence Day (Tues). This will offer
ideal recreational boating conditions to close out the long holiday
weekend. The only caveat to the ideal conditions will be that winds
on Independence Day may actually be too light for favorable sailing.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...CHURCH/SMITH
NEAR TERM...CHURCH/SMITH
SHORT TERM...THOMAS
LONG TERM...APFFEL
AVIATION...CHURCH/SMITH
MARINE...CHURCH/RSH/SMITH
Hazardous weather outlook, Jul 2, 4:21 PM EDT, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
421 PM EDT Sun Jul 2 2017

NYZ001>008-010>014-019>021-085-032030-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
421 PM EDT Sun Jul 2 2017

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There may be locally heavy rainfall Thursday afternoon and Thursday
night, with a small chance for flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-032030-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
421 PM EDT Sun Jul 2 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 2, 9:38 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Buffalo NY
938 PM EDT SUN JUL 2 2017

NYZ007-030245-
Jefferson-
938 PM EDT SUN JUL 2 2017

...STRONG THUNDERSTORMS WILL AFFECT JEFFERSON COUNTY...

At 933 PM EDT, a line of strong thunderstorms was located 43 miles
northwest of Watertown, moving east at 45 mph. These storms will
enter far northwestern Jefferson county shortly after 1000 PM and
reach Watertown just before 1030 PM.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Watertown, Fort Drum, Stony Point, Clayton, Adams, Dexter, Glen Park,
Redwood, Kring Point State Park and Adams Center.

This includes Interstate 81 between exits 39 and 52.

LAT...LON 4440 7585 4421 7546 4368 7608 4370 7624
      4390 7633 4392 7628 4393 7631 4391 7633
      4395 7635 4402 7636 4404 7639 4411 7642
      4414 7635 4420 7631 4422 7619 4424 7617
      4429 7615 4430 7610 4435 7601 4435 7595
TIME...MOT...LOC 0133Z 287DEG 37KT 4423 7670

Apffel
Special weather statement, Jul 2, 10:37 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1037 PM EDT SUN JUL 2 2017

NYZ007-008-030330-
Jefferson-Lewis-
1037 PM EDT SUN JUL 2 2017

...STRONG THUNDERSTORMS WILL AFFECT JEFFERSON AND NORTHERN LEWIS
COUNTIES...

At 1035 PM EDT, a line of strong thunderstorms extended from Sackets
Harbor to Watertown to Theresa with this line moving east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Watertown, Fort Drum, Carthage, West Carthage, Dexter, Glen Park,
Herrings, Redwood, Kring Point State Park and Denmark.

This includes Interstate 81 between exits 44 and 49.

LAT...LON 4432 7568 4410 7517 4386 7536 4393 7635
      4440 7584
TIME...MOT...LOC 0235Z 274DEG 29KT 4405 7594

Apffel
Special weather statement, Jul 2, 11:31 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1131 PM EDT SUN JUL 2 2017

NYZ006-008-030430-
Oswego-Lewis-
1131 PM EDT SUN JUL 2 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LEWIS AND NORTHEASTERN
OSWEGO COUNTIES...

At 1131 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cranberry Lake to 6 miles northeast
of Lowville to 7 miles northwest of Redfield. Movement was east at
45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Lowville, Redfield, Highmarket, Whetstone Gulf State Park, New
Bremen, Watson, Martinsburg, Lyonsdale, Greig and Orwell.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4342 7553 4348 7581 4347 7582 4354 7607
      4386 7545 4403 7516 4361 7511
TIME...MOT...LOC 0331Z 276DEG 37KT 4425 7493 4401 7514 4387 7542 4358
7595

JJR

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:18 PM EDTSpecial Marine WarningBUF57 min
Jul 2, 9:30 PM EDTSpecial Marine WarningBUF90 min
Jul 2, 9:38 PM EDTSpecial Weather StatementBUFJefferson67 min
Jul 2, 10:37 PM EDTSpecial Weather StatementBUFJefferson53 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.